Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 27, 2024, 9:07 PM CDT for 4 counties in Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2024, 9:07 PM CDT (02:07 UTC)
- Expired
- Apr 27, 2024, 10:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 9:15 PM CDT | HAIL 1 | 5 Sse Spraberry, TX | Public report on Snap Maps of roughly 1 hail found south of Spraberry. Hour determined by snap map but exact time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4013 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WUUS54 KMAF 280207
SVRMAF
TXC173-329-383-461-280300-
/O.NEW.KMAF.SV.W.0013.240428T0207Z-240428T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
907 PM CDT Sat Apr 27 2024
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Glasscock County in western Texas...
Southeastern Midland County in western Texas...
Reagan County in western Texas...
Upton County in western Texas...
* Until 1000 PM CDT.
* At 907 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Greenwood to 8 miles northwest of
Rankin to near McCamey, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Big Lake, McCamey, Rankin, Garden City, Reagan County Airport,
Stiles, Midkiff, Upton County Airport, Saint Lawrence, Best, and
Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3138 10135 3108 10153 3108 10230 3124 10222
3198 10194 3204 10127 3179 10126
TIME...MOT...LOC 0207Z 259DEG 44KT 3189 10190 3130 10205 3105 10219
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
291 follow-up statement
328
WWUS54 KMAF 280231
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
931 PM CDT Sat Apr 27 2024
TXC173-329-383-461-280300-
/O.CON.KMAF.SV.W.0013.000000T0000Z-240428T0300Z/
Glasscock TX-Midland TX-Reagan TX-Upton TX-
931 PM CDT Sat Apr 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR GLASSCOCK...SOUTHEASTERN MIDLAND...REAGAN AND EASTERN UPTON
COUNTIES...
At 931 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Garden City to 19 miles northwest
of Reagan County Airport to 9 miles south of Rankin, moving east at
50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Lake, Rankin, Garden City, Reagan County Airport, Stiles,
Midkiff, Saint Lawrence, and Best.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3138 10135 3108 10153 3108 10219 3169 10195
3200 10176 3204 10127 3179 10126
TIME...MOT...LOC 0231Z 259DEG 44KT 3194 10161 3135 10176 3110 10190
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:12 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 27, 6:12 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Sat Apr 27 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 210 PM CDT Sat Apr 27 2024
This afternoon, the dryline has mixed eastward, evidenced by
dewpoints in the 20s and lower 30s across much of the area, 40s
and lower 50s across far eastern zones, and dewpoints well into
the 60s across the Big Country and Concho Valley. The dryline will
continue its eastward progression the next several hours, but
will sharpen and begin retreating this evening. As the dryline
retreats westward into the eastern Permian Basin and Lower Trans
Pecos, a trough currently located over the Four Corners Region
will translate eastward, its Pacific front sweeping across the
area after sunset. This Pacific front is progged to meet the
retreating dryline, resulting in explosive convection across
eastern areas late this evening. CAMs have been consistent in
indicating convective initiation around 10 PM CDT, with storms
that develop expected to not only rapidly become severe, but also
move very quickly to the east as the Pacific front and dryline
surge eastward. All severe hazards will be possible, including
large hail, damaging winds, brief heavy rain, and a tornado threat
as low-level shear and helicity increase with the low-level jet.
There's the potential for storms to move east of the area by the
time severe thresholds are reached, but the timing and location of
onset will make all the difference. The best chance will be from
roughly Snyder south- southwestward toward Big Lake, and certainly
areas to the east as the front/dryline move across Texas and
Oklahoma tonight.
In addition to the storm potential this evening, the same warm,
dry downsloping southwesterly winds that have mixed the dryline
eastward have resulted in critical fire weather conditions from
Southeast New Mexico southward to the Big Bend, where a Red Flag
Warning remains in effect through this evening. More on this can
be found in the Fire Weather Discussion below. Further, winds have
become strong across the Guadalupe Mountains and adjacent plains
where mixing is amplified beneath the aforementioned trough's
attendant 700 mb jet. These winds will continue through the
evening before diminishing overnight, with High Wind Warnings and
Wind Advisories remaining in effect. As the trough translates
eastward tonight through Sunday morning, quiescent conditions will
return, with winds becoming lighter and shifting to the northwest
overnight as lows bottom out in the 40s northwest to 50s
elsewhere, and a few lower 60s across portions of the Stockton
Plateau and along the Rio Grande.
Winds remain westerly on Sunday in the wake of the departing
system as flow aloft remains quasi-zonal, with temperatures only
a degree or two cooler than today in the upper 70s to middle 80s
for most. Lows that follow Sunday night will be seasonably cool,
once again ranging from the upper 40s to around 60 degrees. After
this evening, storm chances are nil.
JP
&&
.LONG TERM...
(Monday through Friday)
Issued at 210 PM CDT Sat Apr 27 2024
Dry zonal flow aloft on Monday transitions into weak upper level
ridging Tuesday, with a thermal ridge axis setting up over far
West Texas. This supports above normal temperatures both
afternoons, with highs in the upper 80s/low 90s on Monday and
mostly 90s on Tuesday. Surface winds switch more southerly on
Tuesday with lee troughing to the north, allowing decent moisture
to push back up into the region. This will play a key roll on
Wednesday as a shortwave trough embedded in the upper ridge moves
across, and afternoon convection may develop off the dryline set
up somewhere over our CWA. Recent model runs have pushed the
better moisture and storm chances further east, but there remains
at least the possibility of some showers/storms Wednesday evening
for the Permian Basin and lower Trans Pecos. As this system moves
out, a deepening upper level low will trek across the Central
Plains, shooting a cold front down into the area late
Thursday/early Friday. Temperatures will fall behind the front,
but are likely to remain near normal for the beginning of May to
finish out the week.
&&
.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Sat Apr 27 2024
Winds have been somewhat variable and intermittently gusty this
afternoon, with gusts to around 25kt common, except at CNM where
gusts have been reaching 30-35kt. Winds will settle out of the
west this evening, becoming gusty areawide for a few hours, then
gradually diminish between 04Z-06Z. While there may be some
variability in direction between southwest and northwest,
sustained speeds after this evening will remain under 12kt.
Thunderstorms are expected to develop by around 02Z-03Z, but
should remain to the east of MAF/FST, though a few showers
impacting MAF and potentially HOB cannot be ruled out early in the
period. VFR conditions will prevail.
&&
.FIRE WEATHER...
Issued at 210 PM CDT Sat Apr 27 2024
Strong 20ft winds and critically low humidity today have warranted
a Red Flag Warning for SE New Mexico, the Big Bend, and the
western higher terrain where RFTIs are 6-7 today. ERCs are in the
50th-75th percentile but fuel moisture remains near normal except
for the highest terrain where fuels are dry. While not in the same
location as the Red Flag Warning, storms may develop this evening
across the far eastern Permian Basin and lower Trans Pecos, some
possibly severe, that may bring frequent lightning and gusty and
erratic winds. Even as winds die down after sunset, overnight
recovery will be poor across the south and west with fair to good
out east. Humidity will fall to critical levels again Sunday but
lighter 20ft winds should limit fire weather concerns into Monday.
Fuels will continue to dry Tuesday and Wednesday with low
afternoon humidity both days and increasing dry westerly winds.
Elevated fire weather conditions are expected both days, and
depending on fuel moisture and ERCs, products may be needed for at
least one of these days for the western zones. By Thursday, a
cold front moving down should bring an uptick in moisture and
cooler weather, limiting fire weather concerns for the remainder
of the week and into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 82 52 89 / 30 0 0 0
Carlsbad 49 82 51 87 / 0 0 0 0
Dryden 60 88 58 92 / 20 0 0 0
Fort Stockton 56 84 55 91 / 10 0 0 0
Guadalupe Pass 48 72 51 78 / 0 0 0 0
Hobbs 47 79 48 84 / 10 0 0 0
Marfa 43 76 41 83 / 0 0 0 0
Midland Intl Airport 54 82 53 87 / 20 0 0 0
Odessa 55 81 54 88 / 10 0 0 0
Wink 51 84 53 90 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 1 AM CDT /midnight MDT/ Sunday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Lower Brewster County-Marfa Plateau-
Presidio Valley-Van Horn and Highway 54 Corridor.
Wind Advisory until 8 PM CDT this evening for Eastern Culberson
County.
NM...High Wind Warning until midnight MDT tonight for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 7 PM MDT this evening for Central Lea County-
Eddy County Plains-Northern Lea County.
&&
SHORT TERM...84
LONG TERM....88
AVIATION...84Hazardous weather outlook, Apr 27, 2:09 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Sat Apr 27 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Sat Apr 27 2024 /109 PM MDT Sat Apr 27 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag Warning is in effect for this afternoon and early evening for Southeast New Mexico, the Big Bend Region, and the western higher terrain. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through late tonight. A Wind Advisory is in effect for Southeast New Mexico and eastern Culberson County for this afternoon and early evening. Strong to severe storms may be possible across the eastern Permian Basin and lower Trans Pecos late this evening. Large hail, damaging winds, and a possible tornado will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated fire weather will be possible Tuesday and Wednesday across the western higher terrain and parts of Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:32 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 43 min |
| Apr 27, 9:10 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 50 min |
| Apr 27, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 61 min |
| Apr 27, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| Apr 27, 9:34 PM CDT | Flash Flood Warning | MAF | Howard, Mitchell, Scurry | 3 hr |
| Apr 27, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell, Reagan, Upton | 60 min |
| Apr 27, 10:12 PM CDT | Special Weather Statement | MAF | Mitchell | 48 min |
| Apr 27, 10:26 PM CDT | Special Weather Statement | MAF | Upton | 34 min |
| Apr 27, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.